Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

How can high liver readings due to antibiotic treatment for bone infection be brought down?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 157 Questions
Posted Sat, 14 Apr 2012 in Liver and Gall Bladder
Answered by Dr. Sunil.N 13 hours later

Thanks for your query.

Various antibiotic families, each containing a multitude of antimicrobial types and brands, have been known to distress the liver in many recipients, often causing liver damage ranging from mild injury-transient Hepatitis to Severe liver damage.

In Transient Hepatitis there will be elevated Liver enzymes(SGOT, SGPT) 2-3 fold which becomes normal once the causative Antibiotic is stopped.No need for any treatment just the observation and monitoring of the liver enzymes.The enzymes becomes normal in 4-6 weeks.

In Case if the Damage is severe that is 80-90% of the function of liver is lost, whichis evicent by increase in liver enzymes by 10 fold or more.
The treatment involves Supportive care which includes: adequate nutrition, optimalisation of the fluid balance, mechanical ventilation and treatment aimed at removing the underlying cause (Antibiotics plus if any other cause suspected).

While many people who develop acute liver failure(severe liver damage) recover with supportive treatment, liver transplantation is often required in people who continue to deteriorate or have adverse prognostic factors(these factors are evaluated by the treating doctor).

In summary Transient Hepatitis subsides on its own the withdrawal of the causative Antibiotic is sufficient and follow up with the liver enzymes test.
In case of severe liver damage following Antibiotics, An Intensive care is must plus supportive treatment till the recovery of the liver functions which will be evident in repeated liver enzymes test.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor